Saccular Aneurysm Rupture With Simultaneous, Non-Contributory Heroin Use
INTRODUCTION: Heroin can cause fatal cardiovascular problems such as non-cardiogenic pulmonary edema, arrhythmia and depressed ventilation. While postmortem detection of drugs can be confirmed by external examination and drug testing alone, full autopsy examination is preferred to elicit the most accurate cause of death.
CASE HISTORY: A 23-year-old male with a history of hypertension and heroin use collapsed and had difficulty breathing. Despite cardiopulmonary resuscitation, he was pronounced dead at scene. No evidence of drugs or paraphernalia were found. Full postmortem autopsy examination was significant for extensive acute subarachnoid hemorrhage and absence of traumatic head injury. Hemorrhage location and acute blood obscuring the Circle of Willis suggested probable ruptured saccular aneurysm. Toxicology studies were most significant for morphine in the femoral blood and 6-monacetylmorphine, morphine, and codeine in urine, which indicated heroin use. While the decedent used heroin prior to death, circumstances and autopsy findings were consistent with non-traumatic subarachnoid hemorrhage due to probable ruptured saccular aneurysm, not heroin toxicity.
DISCUSSION: This case highlights the importance of concordant evaluation of circumstances of death, scene investigation, and full autopsy examination in suspected drug overdoses. Postmortem toxicology alone may have incorrectly indicated accidental death due to heroin toxicity. While heroin can cause severe cardiovascular events, it is not thought to exacerbate preexisting hypertension and associated aneurysms. Equal emphasis on circumstances of death, scene investigation, and full autopsy examination determined this case to be a natural death from non-traumatic acute subarachnoid hemorrhage due to probable ruptured saccular aneurysm with simultaneous, non-contributory heroin use.